A new study that was recently published in the American Journal of Psychiatry has linked another major side effect to the use of SSRI antidepressants like Paxil, which are used to treat major depression. The study has found that short-term use of some of these SSRIs increases the risk of patients developing gastrointestinal bleeding.
During the study, conducted by researchers from Taiwan, SSRIs (selective serotonin reuptake inhibitors) were found to increase the bleeding risk when used for between a week and a month. For this study, researchers analyzed data collected from the Taiwan National Health Insurance Database which included 5,377 patients that had developed gastrointestinal bleeding from 1998 to 2009. It was the patients who were taking antidepressants like Paxil that experienced a 67 percent increased risk of suffering from gastrointestinal bleeding.
“Physicians should carefully monitor signs of upper gastrointestinal bleeding even after short-term exposure to SSRIs, as is done with nonsteroidal anti-inflammatory drugs and aspirin,” the researchers recommended.
Numerous studies have been conducted that highlight the serious dangers linked to SSRIs like Paxil. Some of those side effects include violent and suicidal thoughts and behavior, as well as birth defects (PPHN, neural tube defects and spina bifida). This newest study has added gastrointestinal bleeding to the list. Other studies have also shown that drugs like Paxil work no better than placebos at curing depression symptoms. Even exercise has been touted as a better depression treatment than Paxil.
With more studies highlighting the dangers and uselessness of these drugs, it is a wonder that patients take these drugs at all, or that doctors continue to prescribe them. However, as long as doctors continue to prescribe these medications over non-medicinal treatments, patients will continue to suffer. This is also why so many lawsuits continue to be filed against the manufacturers of these drugs.